Texas, 2008

Hail in Texas, March 18, 2008

March 18, 2008 · NWS EWX · 1 event in 1 county or zone

A frontal system moved through South Central Texas producing thunderstorms which caused large hail in Williamson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A frontal system moved through South Central Texas producing thunderstorms which caused large hail in Williamson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 18, 9:34 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 18, 9:34 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1034 AM CDT TUE MAR 18 2008

.UPDATE...

THE UPPER LOW PERCHED JUST NORTHWEST OF OUR AREA WILL CONTINUE TO
TREK EASTWARD THROUGH THE DAY. SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THROUGH THE AFTERNOON HOURS...AND WILL GRADUALLY DECREASE
FROM THE WEST LATE THIS AFTERNOON AND INTO THE EVENING. A STRONG
PRESSURE GRADIENT WILL SET UP ACROSS THE REGION AS THE LOW PUSHES
TO THE EAST WITH STRONG WEST TO NORTHWEST WINDS EXPECTED THIS
AFTERNOON AND EVENING. AS SUCH...HAVE EXPANDED THE WIND ADVISORY
AND ALSO EXTENDED IT UNTIL MIDNIGHT TONIGHT. THE EXISTING FLASH
FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 1 PM. HOWEVER...IF THE
STORM SYSTEM APPEARS TO SLOW DOWN/STALL OUT ANY FURTHER...A NEW
WATCH MAY BE NECESSARY FOR THE EASTERN TIER OF COUNTIES THIS
AFTERNOON. HAVE TWEAKED NEAR-TERM TEMPERATURE GRIDS AS MANY SITES
HAVE EITHER ALREADY EXPERIENCED THE HIGH FOR THE DAY OR WILL
WITHIN THE NEXT FEW HOURS. OTHERWISE...CURRENT FORECAST IS ON
TRACK.

&&

.PREV DISCUSSION... /ISSUED 654 AM CDT TUE MAR 18 2008/

AVIATION...
OVERNIGHT CONVECTION PUSHED AN OUTFLOW BOUNDARY THAT BROUGHT NW
WINDS INTO THE UVA AREA, BUT S/SE WINDS WILL PERSIST OVER THE I-35
TERMINALS THROUGH THE REST OF THE MORNING. SCATTERED CONVECTION
WILL MAKE FOR A VARIETY OF SKIES AND VSBYS, BUT THE STRONG WINDS
SHOULD KEEP MOST SKIES IN THE MVFR CATEGORY. A FEW STRONG STORMS
COULD BRING BRIEF HEAVY DOWNPOURS AND A POSSIBILITY OF STRONG
WINDS AND HAIL, BUT MOST CONVECTION SHOULD BE WEAK ACROSS
TERMINALS NEAR AND TO THE WEST OF THE I-35 CORRIDOR. INCREASED
MIXING WILL REDUCE THE CONVECTION COVERAGE AS DRIER AIR MIXES IN
FROM THE SOUTHWEST. THE COLD FRONT SHOULD BE THROUGH MOST
TERMINALS BY 03Z, WITH A FEW MVFR CIGS AND SHOWERS POSSIBLE OVER
THE NORTHERN HILL COUNTRY.

PREV DISCUSSION... /ISSUED 408 AM CDT TUE MAR 18 2008/

DISCUSSION...
UPPER LOW JUST SW OF THE BIG BEND REGION IN MEXICO IS SLOW TO LIFT
OUT THIS MORNING AND INITIAL ROUND OF CONVECTION OVER THE WESTERN CWA
HAS WEAKENED OR MOVED TO THE NE THIS MORNING. STILL EXPECTING ANOTHER
ROUND OF MORE ORGANIZED CONVECTION TO DEVELOP THIS MORNING ALONG
THE BOUNDARY THAT IS PUSHING THRU THE RIO GRANDE PLAINS AND WESTERN
HILL COUNTRY. WILL KEEP THE FLASH FLOOD WATCH AS IS FOR NOW DUE TO
EXPECTED REDEVELOPMENT BUT WATCH MAY NEED TO BE EXTENDED AND SHIFTED
EASTWARD FOR THE AFTERNOON AS SLOW TRAINING CONVECTION INTERACTS
WITH A STRONG INFLOW OFF THE GULF. A THIRD ROUND OF ELEVATED
SHOWERS/ISOLATED THUNDERSTORMS WILL DEVELOP AS THE UPPER LOW LIFTS
NE ACROSS THE CWA LATER THIS AFTERNOON AND EVENING. HAVE ISSUED A
WIND ADVISORY FOR THE RIO GRANDE PLAINS NEAR THE SURFACE LOW OVER
THE WESTERN HILL COUNTRY AND MAY HAVE TO EXPAND THE ADVISORY LATER
THIS SHIFT BUT FOR NOW WINDS EAST OF THE LOW ARE BELOW CRITERIA.
OTHERWISE CLEARING AND COOLER LATE TONIGHT WITH GUSTY NWLY WINDS
PREVAILING POSSIBLE REQUIRING A WIND ADVISORY FOR AT LEAST THE
EVENING HOURS. DRY WESTERLY UPPER LOW TO PREVAIL FOR THE REMAINDER
OF THE WEEK INTO THE WEEKEND. THE NEXT RAIN CHANCES WILL BE ON
SATURDAY NIGHT/SUNDAY WHEN THE NEXT COLD FRONT DROPS INTO S TX.

FIRE WEATHER...
WILL LIKELY ADJUST THE RED FLAG WARNING TO REMOVE THE NRN COUPLE
COUNTIES WHERE WIDESPREAD WETTING RAINS HAVE OCCURRED AND HUMIDITIES
WILL REMAIN ABOVE CRITICAL VALUES...HOWEVER THE SW COUNTIES ARE
STILL EXPECTED TO MEET OR EXCEED WIND/RH CRITERIA AND WETTING
RAINS WILL BE SPOTTY AT BEST. WEDNESDAY WILL HAVE NW WINDS AND
HUMIDITIES APPROACH CRITICAL LEVELS AND MAY CONSIDER A FIRE WEATHER
WATCH IN THE NEXT FEW HOURS...BUT A THE VERY LEAST WILL HIGHLIGHT
MENTION OF APPROACHING CRITICAL THRESH HOLDS FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  49  76  44  76 /  90  50   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  73  46  75  38  75 /  90  50   0   0   0
DEL RIO INTL AIRPORT           62  49  78  49  76 /  50  20   0   0   0
SAN ANTONIO INTL AIRPORT       73  48  78  44  75 /  70  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CDT TONIGHT FOR
THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...
BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...LAVACA...LEE...
LLANO...TRAVIS...WILLIAMSON...WILSON.

WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: BANDERA...DIMMIT...EDWARDS...FRIO...KERR...KINNEY...
MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: DIMMIT...FRIO...KINNEY...MAVERICK...UVALDE...VAL VERDE...
ZAVALA.

FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: BASTROP...BLANCO...BURNET...CALDWELL...FAYETTE...
GILLESPIE...HAYS...LEE...LLANO...TRAVIS...WILLIAMSON.

&&

25/08/BF/SS
Hazardous weather outlook, Mar 18, 9:40 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1040 AM CDT TUE MAR 18 2008

TXZ171>173-183>194-202>209-217>225-228-181945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1040 AM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM ACROSS NORTHEASTERN
PORTIONS OF SOUTH CENTRAL TEXAS.

A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT ACROSS WESTERN PORTIONS OF
SOUTH CENTRAL TEXAS.

A WIND ADVISORY IS IN EFFECT FROM 3 PM UNTIL MIDNIGHT ACROSS EASTERN
PORTIONS OF SOUTH CENTRAL TEXAS.

A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 7 PM TODAY ACROSS
WESTERN PORTIONS OF SOUTH CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WINDS AND HUMIDITIES COULD REACH NEAR CRITICAL LEVELS ACROSS
MUCH OF SOUTH CENTRAL TEXAS WEDNESDAY. THESE CONDITIONS COULD
BECOME FAVORABLE FOR THE SPREAD OF FIRES.

NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR SOUTH CENTRAL TEXAS
FOR WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Mar 18, 8:38 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
938 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             9 WNW LEAKEY            29.77N 99.90W
03/17/2008  E0.75 INCH       REAL               TX   PUBLIC

            MINOR TREE DAMAGE.

&&

BF
Local storm report, Mar 18, 9:54 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1054 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             COMSTOCK                29.68N 101.17W
03/18/2008  E1.75 INCH       VAL VERDE          TX   PUBLIC

            HAIL RANGED FROM PING-PONG BALL TO GOLF BALL SIZED.
            RELAYED TO CO-OP OBSERVER FROM PUBLIC.

&&

BF
Special weather statement, Mar 18, 10:24 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1124 AM CDT TUE MAR 18 2008

TXZ184>187-203-204-181730-
BANDERA-EDWARDS-KERR-MEDINA-REAL-UVALDE-
1124 AM CDT TUE MAR 18 2008

...A STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF BANDERA...
EDWARDS...KERR...MEDINA...REAL AND UVALDE COUNTIES...

AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
AN AREA OF SHOWERS AND THUNDERSTORMS FROM NORTH OF UVALDE TO
EAST OF ROCKSPINGS AND EXTENDING EAST TO THE WEST PART OF
KERR AND BANDERA COUNTIES.  THESE SHOWERS AND THUNDERSTORMS
WERE MOVING NORTHEAST AT 35 MPH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF EDWARDS...
REAL...KERR...MEDINA...BANDERA...AND UVALDE COUNTIES FOR THE
NEXT HOUR.  FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...
SOME HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
SHOWERS AND THUNDERSTORMS.
Special weather statement, Mar 18, 10:58 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 AM CDT TUE MAR 18 2008

TXZ171-188-189-181800-
GILLESPIE-KENDALL-LLANO-
1158 AM CDT TUE MAR 18 2008

...STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF KENDALL...
GILLESPIE...AND LLANO COUNTIES...

AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF SHOWERS AND THUNDERSTORMS FROM WEST OF BOERNE TO NEAR
FREDERICKSBURG TO WEST OF LLANO...MOVING NORTHEAST AT 35 MPH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF
LLANO...GILLESPIE...AND KENDALL COUNTIES FOR THE NEXT
HOUR.  FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...SOME
HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS AND
THUNDERSTORMS.

The radar

The Ft Hood radar (KGRK), 38 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Williamson

When
March 18, 12:12 PM CST
Where
Williamson County, 3.89 mi SSE of Florence
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.780, -97.770

A trained spotter 5 miles east of Andice reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88373.